|Re; Starting Treatment
Jul 19, 2007
Thank you so much for your response ! One additional thing I'm wondering: I spoke of a rash below that continues to recur over the past year in one form or another - most recently as Folliculitis - on my beard area, and now right above my neckline underneath my hair, and also on my back underneath a patch of hair where I have a "Nevis". These boil-like bumps similar to acne are very painful. Can this be from the weakening of my immune system/higher viral load/lower tcells? Would your answer be any different given this? My doctor prescribed a topical ointment which helped the beard area clear up, but now it's recurring on my head underneath my hair and on my back, as mentioned.
Thanks again !
First - I'd like to thank you all for this website, the service you provide is invaluable and comforting. Thank you again.
I wirte to you to get some feedback on starting treatment. I was diagnosed in Nov 2002. Since then - my VL has been between 3,000 and 30,000. One time - it went to 44,000 in Jan 2005. In Apr 07 - the VL went to 45,000. In Jul 07, it's now went up to 127,000. The tcells were 470 in Apr 07, and 430 in Jul 07. Before Apr 07, they were above 500. My doctor is recommending that I start treatment. I have no OI's, have good energy levels. I have been treated for Syphillis and anal warts recently, and have had bad allergies, and a rash that recently developed a year ago and never completely went away. I'm afraid to start treatment for 2 reasons :side effects, and fear that I might not be able to be 100% adherent.
What are your thoughts? Do you recommend I start treatment?
Response from Dr. Wohl
I ee no urgency to starting HIV meds. Your CD4 cell counts are decent and seem to flucuate. There may be a downward trend in you counts and when you get closer to 350 or so consistently, I would then feel more of a need for you to start.
The viral load can be a tricky test. The variability of the assay means that a result of 50,000 copies/mL could be no different than a result of 100,000 copies/mL. In general, a three-fold variability of the result can be accounted for by biological and laboratory reasons. Therefore, the same blood specimen run three differen time can give results that can range quite widely. A ten-fold change in viral load is considered a very meaningful change.
As you will eventually need to start HIV meds, it might be a good idea to start looking closely at the reasons you may not be able to be adherent to a once a day regimen (of which there are a few). This may be a matter of life and death for you and working on this before you start treatment will set the stage for success later on.
Response from Dr. Wohl
I think your rashes would be a factor I would place in the 'reasons to start therapy sooner than later' column. In and of itself, I would not be prompted to start HIV treatment only because of this.
Staph skin infections can cause boils that are hard to treat. Culture of any pus inside can help determine if this is the cause.
Huge Increase in VL
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.